Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Bismarck, ND

July 29, 2017Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 7:11 PM CDT for Williams County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2017, 7:11 PM CDT (00:11 UTC)
Expired
Jul 29, 2017, 7:52 PM CDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Williams County, ND

The radar

The Glasgow radar (KGGW), 203 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
2715 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WUUS53 KBIS 300011
SVRBIS
NDC105-300115-
/O.NEW.KBIS.SV.W.0111.170730T0011Z-170730T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
711 PM CDT SAT JUL 29 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Williams County in northwestern North Dakota...

* Until 815 PM CDT

* At 710 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Grenora, or 28 miles southeast of Plentywood, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  northwestern Williams County, including the following locations:
  Blacktail Lake and Hanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4863 10405 4863 10373 4837 10372 4837 10405
TIME...MOT...LOC 0010Z 146DEG 1KT 4856 10404 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
3 follow-up statements
516 
WWUS53 KBIS 300024
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
724 PM CDT SAT JUL 29 2017

NDC105-300115-
/O.CON.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
724 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WILLIAMS COUNTY...

At 723 PM CDT, a severe thunderstorm was located 6 miles southwest of
Grenora, or 28 miles southeast of Plentywood, and is nearly
stationary.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Williams County, including the following locations:
Blacktail Lake and Hanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4863 10405 4863 10373 4837 10372 4837 10405
TIME...MOT...LOC 0023Z 056DEG 0KT 4856 10404 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

ABELING
827 
WWUS53 KBIS 300038
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
738 PM CDT SAT JUL 29 2017

NDC105-300115-
/O.CON.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
738 PM CDT SAT JUL 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN WILLIAMS COUNTY...

At 737 PM CDT, a severe thunderstorm was located 5 miles southwest of
Grenora, or 27 miles southeast of Plentywood, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Grenora around 815 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4863 10405 4863 10386 4837 10383 4837 10405
TIME...MOT...LOC 0037Z 174DEG 1KT 4857 10404 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ABELING
856 
WWUS53 KBIS 300052
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
752 PM CDT SAT JUL 29 2017

NDC105-300102-
/O.CAN.KBIS.SV.W.0111.000000T0000Z-170730T0115Z/
Williams ND-
752 PM CDT SAT JUL 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WILLIAMS COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4863 10405 4863 10386 4837 10383 4837 10405
TIME...MOT...LOC 0051Z 146DEG 1KT 4857 10404 

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:14 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 29, 5:14 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
514 PM CDT Sat Jul 29 2017

.UPDATE...
Issued at 507 PM CDT Sat Jul 29 2017

Will continue to monitor convection through the evening across
northwest and north central North Dakota where effective deep
layer shear is greatest across the area, although only marginally
favorable for organized convection. MLCAPE around 2000 j/kg with
effective deep layer shear of 25-30kts supports the potential for
marginal severe hail and wind gusts of 60+ mph given inverted-v
soundings. Will have to closely monitor the outflow boundary to
the north of Minot as it continues to propagate southeast as a
focus for possible new initiation.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 250 PM CDT Sat Jul 29 2017

The short term concern will be severe weather potential for this
afternoon and early evening. Early convection began in an area of
steep low level lapse rates across western North Dakota. A weak
frontal boundary extending from north central into teh west will
also be a focus for convection. However with shear weak expect
mainly short lived pulse storms through early evening.

Expect the convection to migrate into central North Dakota later
this evening.

On Sunday a building h500 ridge will cap most convection leaving
just widely scattered thunderstorms. Highs Sunday will again be
in the 80s east to lower to mid 90s west.

.LONG TERM...(Sunday night through Saturday)
Issued at 250 PM CDT Sat Jul 29 2017

For the extended period a northwest flow regime will set up
providing several opportunities for thunderstorms. The best
chances are expected to be Monday night and Wednesday through
Wednesday night. Both periods will be associated with cold fronts
and cooler temperatures. Highs Sunday and Monday will be in the
80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s,
and Wednesday through Friday will see as cool as 70 north central
and 70s to lower 80s south and west. A bit warmer Saturday with
highs in the 70s to middle 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM CDT Sat Jul 29 2017

Scattered thunderstorms across western and north central North
Dakota this evening will continue to slowly move east-southeast
through the evening. A few storms may be strong to severe across
northern North Dakota through sunset. Storms will become less
numerous and intense after sunset as they move southeast into the
south central portion of the state.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Jul 29, 5:35 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
535 PM CDT Sat Jul 29 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302245-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
535 PM CDT Sat Jul 29 2017 /435 PM MDT Sat Jul 29 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening and tonight. A
few storms could be severe northwest and north central through
sunset with large hail to quarter size, damaging winds to 65 mph
and dangerous lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are daily chances for thunderstorms through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

PA

In the hours before

Special weather statement, Jul 29, 5:32 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
532 PM CDT SAT JUL 29 2017

NDZ009-010-017-292315-
McKenzie ND-Mountrail ND-Williams ND-
532 PM CDT SAT JUL 29 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MCKENZIE...EAST CENTRAL WILLIAMS AND CENTRAL MOUNTRAIL COUNTIES UNTIL
615 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Stanley to 4 miles southwest
of Ray. Movement was southeast at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Stanley, Ray, Ross, Palermo, Belden, White Earth, Wheelock, White
Tail Bay Recreation Area, White Earth Bay Recreation Area and Tobacco
Garden Bay Recreation Area.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4817 10194 4805 10308 4832 10332 4846 10230
TIME...MOT...LOC 2232Z 322DEG 21KT 4839 10234 4829 10320

ABELING
Special weather statement, Jul 29, 5:54 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
554 PM CDT SAT JUL 29 2017

NDZ010-292330-
Mountrail ND-
554 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY
UNTIL 630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ross, or 11 miles west of Stanley, moving southeast at 25 mph.

Half inch hail and wind gusts to 55 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Belden around 625 PM CDT.

LAT...LON 4827 10280 4838 10259 4819 10226 4804 10259
TIME...MOT...LOC 2254Z 322DEG 23KT 4827 10263

ABELING
Special weather statement, Jul 29, 6:07 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
607 PM CDT SAT JUL 29 2017

NDZ009-010-017-292345-
McKenzie ND-Mountrail ND-Williams ND-
607 PM CDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE...EAST
CENTRAL WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 645 PM
CDT...

At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Ross, or 21 miles southwest of Stanley, moving
southeast at 25 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
McKenzie...east central Williams and west central Mountrail Counties,
including the following locations: White Earth Bay Recreation Area
and Charlson.

LAT...LON 4820 10300 4830 10277 4808 10241 4793 10278
TIME...MOT...LOC 2307Z 325DEG 23KT 4818 10282

ABELING
Local storm report, Jul 29, 6:41 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
641 PM CDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             8 SSW ROSS              48.21N 102.62W
07/29/2017  M1.00 INCH       MOUNTRAIL          ND   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

AE
Special weather statement, Jul 29, 6:47 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Bismarck ND
547 PM MDT SAT JUL 29 2017

NDZ018-300015-
Dunn ND-
547 PM MDT SAT JUL 29 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DUNN COUNTY UNTIL
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Dunn Center, or 12 miles east of Killdeer, moving
southeast at 20 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Halliday, Dodge and Marshall.

LAT...LON 4743 10250 4741 10221 4704 10215 4709 10242
      4727 10267
TIME...MOT...LOC 2347Z 294DEG 17KT 4733 10250

ABELING
Local storm report, Jul 29, 7:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT SAT JUL 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FUNNEL CLOUD     GRENORA                 48.62N 103.94W
07/29/2017                   WILLIAMS           ND   LAW ENFORCEMENT

            FUNNEL CLOUD SPOTTED LOOKING SOUTHWEST OF
            GRENORA.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:18 PM CDTSpecial Weather StatementBISDunn27 min
Jul 29, 7:34 PM CDTSpecial Weather StatementBISRolette26 min
Jul 29, 11:22 PM CDTSpecial Weather StatementBISGrant, Morton38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.